Drug-Induced Liver Injuries Reported In Patients Using Actemra, Including Cases Of Acute Liver Failure Requiring A Transplant
(Posted by Tom Lamb at DrugInjuryWatch.com)
In May 2019 we learned that Actemra has been associated with drug-induced liver injuries, which can be serious, life-threatening, or even fatal. This is according the Canadian drug regulatory agency, Health Canada, which issued this Dear Healthcare Professional Letter, "Important Safety Information on ACTEMRA® (tocilizumab) - Risk of Hepatotoxicity", on May 21, 2019.
From this Health Canada document we get the following:
ACTEMRA is known to cause transient or intermittent mild to moderate elevation of hepatic transaminases. This risk is increased when ACTEMRA is used in combination with potentially hepatotoxic drugs (e.g., methotrexate).
Following Health Canada’s request, [Hoffmann-La Roche Limited] performed a cumulative, comprehensive assessment of serious hepatic injury including hepatic failure reported with ACTEMRA across all available clinical and post-marketing data sources, including data from the Food and Drug Administration Adverse Event Reporting System (FAERS) and Eudravigilance (EV) databases and from the literature. Eight cases of ACTEMRA-related moderate to severe [drug-induced liver injury (DILI)] were identified. These events occurred between 2 weeks to more than 5 years after initiation of tocilizumab with median latency of 98 days. Two of these 8 cases required liver transplantation. The total world-wide ACTEMRA exposure is estimated to be 1,066,849 patients (corresponding to 882,370.3 Patient Years) up to April 10, 2018.
Free Case Evaluation
Strictly Confidential, No Obligation.
As background, Actemra is a prescription medicine used to treat:
- adults with moderate to severe rheumatoid arthritis;
- adults with giant cell arteritis, an inflammation in the arteries, especially the ones in the temples; and,
- children older than 2 years with certain types of arthritis.
We have written about Actemra safety issues twice previously:
- "Actemra Side Effects: Pulmonary Hypertension, Interstitial Lung Disease, Pulmonary Alveolar Proteinosis" (August 2018)
- "Despite The High Number Of Actemra - Pancreatitis Cases Reported To FDA, No Warning Added To Drug Label" (June 2017)
We will watch to see whether the FDA issues a similar drug safety warning about Actemra-related liver injury and mandates a drug label change here in the US.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review done by attorney Tom Lamb)